Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 59, NWS Charleston, WV

July 31, 2022Cabell County, Wayne County, West Virginia; Boyd County, Kentucky; Lawrence County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 31, 2022, 11:07 AM EDT for Cabell County, Wayne County, West Virginia; Boyd County, Kentucky; Lawrence County, Ohio. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2022, 11:07 AM EDT (15:07 UTC)
Expired
Jul 31, 2022, 3:00 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 11:30 AM EDTFLASH FLOOD3 E Huntington, WVWATER OVER ROAD.
Jul 31, 11:40 AM EDTFLASH FLOOD2 W Huntington, WVROAD BLOCKED DUE TO STREET FLOODING.
Jul 31, 12:10 PM EDTFLASH FLOOD2 N Cannonsburg, KYSHOPES CREEK AND ROUTE 538 BLOCKED DUE TO FLOODING.
Jul 31, 12:15 PM EDTFLASH FLOOD1 W Cannonsburg, KYHWY 60 BLOCKED AT MILE POINT 3.5 DUE TO FLOODING.
Jul 31, 1:30 PM EDTFLASH FLOODCeredo, WVSPRING VALLEY PUBLIC SAFETY CENTER ON SPRING VALLEY DRIVE BETWEEN THE VA HOSPITAL ENTRANCE AND SPRING VALLEY HIGH SCHOOL FLOODED IN AND AROUND THE GARAGE. PHOTOS SUPPLIED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WGUS51 KRLX 311507
FFWRLX
KYC019-OHC087-WVC011-099-311900-
/O.NEW.KRLX.FF.W.0059.220731T1507Z-220731T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1107 AM EDT Sun Jul 31 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Boyd County in northeastern Kentucky...
  Southeastern Lawrence County in southeastern Ohio...
  West Central Cabell County in central West Virginia...
  Northwestern Wayne County in western West Virginia...

* Until 300 PM EDT.

* At 1107 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Huntington, Ashland, Chesapeake, Proctorville, Cannonsburg, 
  Barboursville, Kenova, Catlettsburg, Ceredo, Princess, South 
  Point, Burlington, Lockwood, Summit, Mavity and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3848 8263 3849 8261 3850 8232 3845 8232
      3837 8232 3835 8248 3828 8262 3827 8276
      3831 8276 3843 8277

FLASH FLOOD...RADAR INDICATED

$$

KH
1 follow-up statement
629 
WGUS71 KRLX 311856
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
256 PM EDT Sun Jul 31 2022

KYC019-OHC087-WVC011-099-311906-
/O.EXP.KRLX.FF.W.0059.000000T0000Z-220731T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence OH-Cabell WV-Wayne WV-
256 PM EDT Sun Jul 31 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM EDT THIS AFTERNOON FOR 
BOYD, SOUTHEASTERN LAWRENCE, WEST CENTRAL CABELL AND NORTHWESTERN 
WAYNE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3848 8263 3849 8261 3850 8232 3845 8232
      3837 8232 3835 8248 3828 8262 3827 8276
      3831 8276 3843 8277

$$

KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:14 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 31, 8:14 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
814 AM EDT Sun Jul 31 2022

.SYNOPSIS...
Showers and thunderstorms return today into the new work week
as two more systems move through the area. Heat may build toward
the middle of the week with drier conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 810 AM Sunday...

Made a few adjustments to PoPs to account for mainly light rain
moving into the northeast portion of the CWA this morning.
Otherwise, the forecast is generally on track.

As of 604 AM Sunday...

Increased PoPs to likely across southeast OH with the first
batch of convection moving further north than previously
anticipated. In addition added isolated thunderstorms during the
morning hours. Rest of forecast remains on track.

As of 301 AM Sunday...

A weak H500 shortwave crosses east today. Meanwhile, a weak surface
low pressure and a warm front lift north, stalling over extreme
southern WV through at least Monday. These two features will
provide the forcing and focus for showers and thunderstorms to
develop through tonight. Model consensus suggests first batch of
convection will arrive to the Tri-state area including HTS
around 13-15Z. Additional convection is expected to develop and
affect central and eastern mountains of WV including our VA
counties of Dickenson and Buchanan through tonight. Atmospheric
parameters such as PWATs around 2 inches and H850 theta-e
values of 340K will support heavy downpours.

One and three hour Flash flood guidance across southern WV and
southwest VA has recovered some, from 1.75 to 2 inches. However,
consecutive downpours over the same areas could exceed these amounts
and cause localized water issues. Not quite certain about rainfall
amounts over the nearly saturated terrain to consider a Flash Flood
Watch at this time. Will mention threat for flash flooding in HWO,
and will pass along the concern to next shift.

Expect below normal afternoon temperatures due to abundant
cloudiness and cooling showers. Highs generally in the mid 70s
lowlands ranging into the mid 60s in the mountains. However,
abundant moisture will keep above normal lows for tonight,
generally in the mid to upper 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 250 AM Sunday...

The region may initially see a lull in activity Monday morning
through early afternoon as one shortwave and associated belt of
stronger H850 flow exits east, as the next disturbance draws closer
to the Ohio Valley. The latter feature should yield increasing
chances for showers and thunderstorms heading into Monday
evening/overnight and lingering into the day Tuesday. Any threat for
severe storms is currently tempered by the late evening/overnight
timing for this feature, but will need to monitor trends in timing
over the next day. Could see some additional hydro issues with
another shot of rain, but the progressive nature of the system
should help in limiting impacts to mainly aggravation of existing
high water issues or new, mainly nuisance flooding.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 250 AM Sunday...

Ridging quickly builds back into the region for Wednesday and
Thursday with daytime highs rising into the lower 90s amidst dew
points in the mid 60s to lower 70s. This should yield a few hours of
heat index values in the mid to upper 90s, perhaps touching triple
digits in a few spots both days. Marginally capped profiles suggest
a few hours of isolated diurnal convective activity may be possible
each day, but in the absence of any specific forcing for ascent
beyond surface heating, will keep the forecast dry for now for most
locations.

The influence of high pressure will be short-lived however, as a
northern stream disturbance draws near Thursday night into Friday.
This will bring another round of showers and thunderstorms to the
region, some of which may produce heavy rain. Based on the current
overnight timing, poor mid-level lapse rates and marginal shear, not
currently expecting a threat for severe thunderstorms with this
activity.

Model consistency decreases significantly into the weekend, but a
loose consensus suggests a broader cyclonic pattern becoming
anchored over the east as ridging reestablishes itself over the
west, yielding a continued unsettled pattern. Largely left
central guidance slight chance/chance PoPs untouched due to
uncertainty.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 658 AM Sunday...

IFR conditions under dense fog will quickly improve to MVFR/VFR by
12Z. However, clouds will increase and thicken, ahead of the
upcoming frontal system and passing shortwave today. Model consensus
suggests clusters of showers or storms will affect the area through
the end of the period. Therefore, expect MVFR/IFR conditions under
moderate to heavy rainfall. In addition, models suggest IFR low
stratus will prevail this afternoon and evening across central WV
and eastern mountains. Additional convection will be possible across
the southern coalfields spreading northeast to affect CKB, BKW and
EKN through this afternoon and evening.

Light southeast this morning, becoming south this afternoon, and
then calm tonight. Light south flow aloft becomes moderate southwest
this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR/LIFR conditions due to
convection may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    M    H    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    H    L    M    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    M    M    M    M    H    H    H
EKN CONSISTENCY  L    L    L    M    M    H    M    M    M    H    H    H
PKB CONSISTENCY  L    L    H    H    M    L    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H

AFTER 12Z MONDAY...
Brief periods of IFR conditions possible under heavier showers
and thunderstorms Monday and Monday night. IFR possible in
early morning fog Monday and Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...ARJ/JLB
SHORT TERM...JP
LONG TERM...JP
AVIATION...ARJ
Hazardous weather outlook, Jul 31, 5:03 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
503 AM EDT Sun Jul 31 2022

VAZ003-004-010915-
Dickenson-Buchanan-
503 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

Repetitive showers and thunderstorms could likely produce
significant flash flooding of creeks and small streams through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slow moving showers and thunderstorms could lead to instances of
flash flooding Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005-013-015-024>028-033-034-039-040-515>526-010915-
Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
503 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.

.DAY ONE...Today and Tonight.

Repetitive showers and thunderstorms could lead to scattered
instances of flash flooding through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slow moving showers and thunderstorms could lead to localize instances
of flash flooding Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029>032-
010915-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-
Harrison-Taylor-
503 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Heavy downpours or slow moving showers and thunderstorms could lead
isolated flash flooding through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slow moving showers and thunderstorms could lead to isolated flash
flooding Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 31, 10:15 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
1015 AM EDT Sun Jul 31 2022

OHZ086-087-WVZ006>008-013>015-026-311445-
Gallia OH-Lawrence OH-Jackson WV-Boone WV-Mason WV-Kanawha WV-
Lincoln WV-Cabell WV-Putnam WV-
1015 AM EDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of southeastern Gallia,
southeastern Lawrence, southern Mason, Cabell, Kanawha, Putnam,
northern Lincoln, southwestern Jackson and northern Boone Counties
through 1045 AM EDT...

At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tornado, or 7 miles east of Hamlin, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Huntington, Nitro, Winfield, Hamlin, Proctorville,
Jefferson, South Charleston, St. Albans, Dunbar, Hurricane,
Barboursville, Sissonville, Milton, Chesapeake, Eleanor, Marmet,
Belle, Buffalo and Cedar Grove.

This includes the following highways...
 Interstate 79 between mile markers 1 and 16.
 Interstate 77 in West Virginia between mile markers 96 and 124.
 Interstate 64 in West Virginia between mile markers 12 and 57.
 West Virginia Turnpike between mile markers 74 and 95.
 Route 119 between mile markers 52 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3855 8260 3880 8187 3849 8138 3812 8134
      3807 8198
TIME...MOT...LOC 1414Z 239DEG 49KT 3832 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KH
Special weather statement, Jul 31, 10:43 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
1043 AM EDT Sun Jul 31 2022

WVZ008-014>016-026-027-517>519-311515-
Jackson WV-Clay WV-Roane WV-Boone WV-Kanawha WV-Southeast Fayette WV-
Northwest Nicholas WV-Northwest Fayette WV-Putnam WV-
1043 AM EDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of southwestern
Nicholas, Kanawha, central Putnam, southern Roane, southwestern Clay,
southeastern Jackson, central Fayette and northeastern Boone Counties
through 1115 AM EDT...

At 1042 AM EDT, Doppler radar was tracking a strong thunderstorm over
South Charleston, or near Charleston, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Nitro, Fayetteville, Winfield, Clay, Jefferson, South
Charleston, St. Albans, Dunbar, Oak Hill, Sissonville, Montgomery,
Chesapeake, Eleanor, Marmet, Ansted, Belle, Clendenin, Cedar Grove
and Poca.

This includes the following highways...
 Interstate 79 between mile markers 1 and 33.
 Interstate 77 in West Virginia between mile markers 96 and 123.
 Interstate 64 in West Virginia between mile markers 38 and 57.
 West Virginia Turnpike between mile markers 62 and 95.
 Route 119 between mile markers 69 and 80.
 Route 19 between mile markers 14 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3828 8181 3831 8181 3832 8182 3832 8184
      3851 8201 3881 8126 3808 8089 3807 8089
      3801 8085 3798 8145 3799 8146 3798 8149
      3799 8151 3797 8153 3797 8155
TIME...MOT...LOC 1442Z 252DEG 31KT 3837 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:15 AM EDTSpecial Weather StatementRLXCabell, Kanawha, Lincoln, Putnam30 min
Jul 31, 10:43 AM EDTSpecial Weather StatementRLXFayette, Kanawha, Putnam, Roane32 min
Jul 31, 11:13 AM EDTSpecial Weather StatementRLXClay, Nicholas32 min
Jul 31, 1:53 PM EDTFlash Flood WarningRLXClay, Nicholas4 hr

Nearby

Flash Flood Warnings in West Virginia, 2022Flash Flood Warnings in Kentucky, 2022Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.